Minnesota, 2017

Damaging Winds in Minnesota, September 22, 2017

September 22, 2017 · NWS MPX · 2 events in 2 counties and zones

A line of storms that developed in eastern South Dakota, moved northeast into west central Minnesota and produced wind gusts of 40 to 55 mph across Lac Qui Parle County. As the storms moved into Chippewa and Swift counties, a few severe wind gusts caused damage near Watson and Murdock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of storms that developed in eastern South Dakota, moved northeast into west central Minnesota and produced wind gusts of 40 to 55 mph across Lac Qui Parle County. As the storms moved into Chippewa and Swift counties, a few severe wind gusts caused damage near Watson and Murdock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 22, 5:52 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 22, 5:52 PM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Fri Sep 22 2017

.UPDATE...
Issued at 652 PM CDT Fri Sep 22 2017

Thought about extending the Heat Advisory for metro counties
through Saturday with heat indices possibly in the mid 90s again
and also sultry lows in the mid 70s tonight. However,
temperatures aloft won't be nearly as impressive as today, there
will be more cloud cover, and the risk of outflows from the west
could negatively impact max heating. Will allow the current
advisory to expire at 7 pm.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Sep 22 2017

The surface cold front is knocking on our doorstep late this
afternoon, with the thermal ridge ahead of it producing near-
record temps/dewpoints and attendant widespread heat indices in
the upper 90s to lower 100s across central/southern MN into west
central WI. As the low level jet re-intensifies tonight, expect
showers and thunderstorms to develop over far western Minnesota in
the vicinity of the front. As the front meanders slowly eastward
on Saturday, precipitation chances will inch toward central MN
throughout the day. With precipitable water values also nearing
record values, heavy rainfall will be of concern over western MN
given the front will be nearly stationary. Given east/south
central MN into west central WI will go most of the diurnal
heating period precip-free with decent mixing, expect highs in
the upper 80s to lower 90s. Meanwhile, temps over the western
forecast area will likely only moderate about 5 degrees (into the
mid 60s to lower 70s).

There will also be a small threat for severe storms Saturday
afternoon and early eve given the abundant moisture combined with
deep layer shear progged around 30 knots, although the fact that
the stronger flow aloft is displaced from the frontal boundary,
expect the threat to remain marginal in nature.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Sep 22 2017

In the big picture, we'll see the western trough ever so slowly
shift eastward over the weekend, with its associated frontal
boundary grudgingly moving along with it. With the heart of the
thermal ridge a bit farther east and more in the way of cloud cover,
we will be a bit cooler (but still well above normal) on Sunday. The
upper trough will work into the area for the first half of the week,
then we'll start to shift into northwest flow by the end of the week
as ridging starts to develop over the western US.

Most of the precipitation with the frontal boundary to our west
looks to occur along and west of the front, meaning it will mainly
be the western and northwest portion of the area that will be
impacted through the weekend. We could see some activity as far east
as the Twin Cities metro, but it would be limited, with most of the
weekend looking dry from near I-35 eastward. The front will finally
move eastward Sunday night and Monday, bringing its shield of
showers and some embedded thunder along with it. We should see
precipitation end from west to east Monday night and Tuesday as the
frontal boundary moves into the eastern Great Lakes and high
pressure works into our area. Things look mainly dry through the
remainder of the week with temperatures near or slightly below
normal. The main chance of any precipitation after Tuesday looks to
be Thursday into Friday when we'll see a cold front bring a
reinforcing shot of cold air, then wind up beneath the upper cold
pool while cyclonic flow lingers over the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 652 PM CDT Fri Sep 22 2017

VFR conditions expected through the period, except at AXN where
MVFR and possibly IFR cigs arrive behind the cold front late
tonight and Saturday. Thunderstorms will become more numerous
across western MN this evening, impacting only AXN. Wind shear
will develop mid evening with a strong 50+ kt jet streak around
2kft.

KMSP...VFR expected. Low level wind shear tonight is the only
other concern, with TS/SHRA activity expected to stay to the west
through Saturday afternoon.

/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.
Tue...Chc MVFR/TSRA early. Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>026-028.

MN...Heat Advisory until 7 PM CDT this evening for MNZ054-056>070-
     073>078-082>085-091>093.

&&

UPDATE...BORGHOFF
SHORT TERM...LS
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 22, 6:47 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Fri Sep 22 2017

MNZ041>045-047>050-054>058-064-065-073-240100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
747 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight

There is chance of thunderstorms and a marginal risk of severe
weather, mainly after midnight. The main threats will be large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms exist from Saturday through
Monday night. There is a marginal risk of severe weather Saturday
across western and central Minnesota, with the main threats being
hail and wind.

Repeated rounds of thunderstorms this weekend in western
Minnesota will also lead to an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight and again
Saturday afternoon.

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-240100-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
747 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions with heat indices into the mid 90s are
expected again Saturday from south central and east central
Minnesota into western Wisconsin. Heat illnesses may occur,
primarily for those who are active outdoors.

Periodic chances for thunderstorms exist from Saturday through
Monday night. There is a marginal risk of severe weather Saturday
across western and central Minnesota, with the main threats being
hail and wind.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

Borghoff

In the hours before

Special weather statement, Sep 22, 8:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT FRI SEP 22 2017

MNZ054-064-230245-
Yellow Medicine-Lac Qui Parle-
901 PM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...

At 901 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Bullhead Lake to Moritz to near Lake
Cochrane Rec Area. Movement was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

These storms will be near...
  Canby and Marietta around 920 PM CDT.
  Madison around 935 PM CDT.
  Dawson and Bellingham around 945 PM CDT.

Other locations impacted by these storms include Nassau, Providence,
Burr, Big Stone National Wildlife Refuge, Madison Airport and Florida
Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 20.
 U.S. Highway 75 between mile markers 95 and 124.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4527 9645 4526 9636 4509 9609 4476 9599
      4462 9631 4463 9645
TIME...MOT...LOC 0201Z 230DEG 33KT 4497 9679 4482 9655 4464 9650

BORGHOFF
Local storm report, Sep 22, 8:34 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     5 SSW MARIETTA          44.94N 96.44W
09/22/2017  M52 MPH          LAC QUI PARLE      MN   MESONET

            MESONET STATION MN059, MARIETTA 5SSW.

&&

BORGHOFF

The radar

The Sioux Falls radar (KFSD), 173 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
September 22, 8:55 PM CST
Where
Chippewa County, 1.62 mi WSW of Watson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.010, -95.850

Several trees were blown down near Watson.

Thunderstorm Wind, Swift

When
September 22, 9:15 PM CST
Where
Swift County, 0.85 mi SE of Murdock
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.220, -95.390

Numerous trees were blown down in the city of Murdock. Some of the trees were one foot in diameter. Due to several of the trees knocking down power lines, a large portion of Murdock lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715424, 715425.